Alert archive / Minnesota / Special Weather Statements in 2014
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 21, 2014, 12:52 AM CDT for Stevens County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2014, 12:52 AM CDT (05:52 UTC)
- Expired
- Aug 21, 2014, 1:45 AM CDT
- In force
- 53 min
- Issued by
- NWS Twin Cities, MN
County Stevens County, MN
The radar
The Aberdeen radar (KABR), 184 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
655
WWUS83 KMPX 210552
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1252 AM CDT THU AUG 21 2014
MNZ047-055-210645-
STEVENS-SWIFT-
1252 AM CDT THU AUG 21 2014
...HEAVY RAIN DEVELOPING OVER STEVENS AND SWIFT COUNTIES THROUGH 145
AM CDT...
AT 1250 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES EAST OF CLINTON. THIS STORM WAS MOVING NORTHEAST
AT 30 MPH.
HAIL UP TO NICKEL SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CHOKIO.
LAKE HATTIE.
ALBERTA.
MORRIS AIRPORT.
MORRIS.
HANCOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...DO NOT DRIVE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4576 9626 4577 9577 4551 9574 4541 9575
4532 9613 4540 9613 4540 9624 4541 9626
TIME...MOT...LOC 0552Z 238DEG 28KT 4545 9629
$$
JRBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 20, 11:40 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 20, 11:40 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1140 PM CDT WED AUG 20 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 239 PM CDT WED AUG 20 2014 HEAVY RAINFALL AND HEAT ARE OF CONCERN DURING THE SHORT TERM FORECAST PERIOD. THE MAIN CHANGES FROM THE PREVIOUS FORECAST WERE- 1/ TO SHIFT THE HEAVY RAINFALL THREAT EAST TO INCLUDE THE TWIN CITIES METRO AREA 2/ TO SHIFT THE EXPECTED AREA FOR THUNDERSTORM REDEVELOPMENT ON THURSDAY AFTERNOON SOUTH AND WEST TO INCLUDE THE TWIN CITIES METRO AREA /AND LOCATIONS ALONG THE INTERSTATE 94 CORRIDOR/. LOW LEVEL MOISTURE TRANSPORT WILL BLOSSOM ACROSS THE AREA THIS EVENING AS A WARM FRONT LIFTS INTO THE REGION. PRECIPITABLE WATER VALUES WILL RESPOND ACCORDINGLY AND SOAR TO OVER 200 PERCENT OF NORMAL /2+ INCHES/ BY 06Z THURSDAY. WHILE EASTWARD PROGRESSION OF THE CONVECTIVE ACTIVITY COULD INITIALLY BE SLOWED DUE TO THE BLOCKING AFFECT OF THE UPPER LOW OVER THE GREAT LAKES REGION...EVENTUALLY THE LOW LEVEL JET WILL HELP PUSH THE CONVECTION EASTWARD TOWARD EAST CENTRAL MINNESOTA DURING THE OVERNIGHT HOURS. WIDESPREAD PRECIPITATION TOTALS IN THE 1-2 INCH RANGE ARE EXPECTED. THOSE TOTALS COULD POTENTIALLY BE DOUBLED IN A NARROW AXIS ALONG AND JUST NORTH OF THE WARM FRONT WHERE CELLS TRAIN AND REGENERATE AS THE LOW LEVEL JET VEERS. THE THURSDAY FORECAST HAS BECOME MORE CHALLENGING ON MULTIPLE LEVELS. WHAT WAS ONCE WAS EXPECTED TO BE A DRY AFTERNOON FOR MUCH OF THE MINNESOTA PORTION OF THE FORECAST AREA IS NOW LOOKING LESS OPTIMISTIC. THE 12Z MODEL CONSENSUS POINTS TO AFTERNOON THUNDERSTORM RE-DEVELOPMENT AS FAR SOUTH AS THE INTERSTATE 94 CORRIDOR /INCLUDING THE TWIN CITIES METRO AREA/. HAVE INCLUDED HIGH CHANCE POPS FOR THESE AREAS. IF THIS SCENARIO COMES TO FRUITION...THE HIGH TEMPERATURE IN MINNEAPOLIS WOULD LIKELY NOT REACH 90 DEGREES...AND HEAT INDICES WOULD NOT TOP OUT IN THE MID 90S. THERE IS SLIGHTLY HIGHER CONFIDENCE IN HEAT INDICES FROM 95 TO 100 DEGREES ACROSS SOUTH CENTRAL MINNESOTA WHERE CLEARING IS MORE LIKELY. HOWEVER...ALL OF THIS HINGES ON WHERE THE BOUNDARIES LIE ON THURSDAY AND HOW FAR NORTH/EAST THE MID LEVEL CAP BUILDS. WILL NEED TO MONITOR CONVECTIVE/CLOUD TRENDS AND MAKE A GAME TIME DECISION ON WHETHER A HEAT ADVISORY WILL BE NEEDED. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 239 PM CDT WED AUG 20 2014 DIFFICULT FORECAST IN THE LONG TERM AS MODEL TRENDS HAVE SLOWED THE DEVELOPMENT AND MOVEMENT OF THE WESTERN CONUS TROUGH. CONDITIONAL THUNDER THREAT WILL CONTINUE INTO THURSDAY EVENING AS MODELS CONTINUE TO INDICATE SOME REDEVELOPMENT ALONG THE WARM FRONT/ CONVECTIVE OUTFLOWS FROM THE WEDNESDAY NIGHT MCS. WILL HAVE TO HOLD ONTO SOME CHANCE POPS FOR THIS OVER MAINLY THE EASTERN CWA. EXPECTING WARM MID LEVEL TEMPERATURES AND SUBSIDENCE BEHIND SHORT WAVE TO PRECLUDE DEVELOPMENT FARTHER TO THE WEST. SEVERE POTENTIAL EXISTS AS WELL...WITH HAIL...STRONG WINDS POSSIBLE...IF THE ACTIVITY MATERIALIZES. THE NEXT SIGNIFICANT THREAT OF THUNDER/HEAVY RAIN RETURNS MAINLY LATER SATURDAY TO THE SOUTHWEST AND SPREADING ACROSS MOST OF THE AREA SATURDAY NIGHT INTO SUNDAY. CYCLOGENESIS OCCURS OVER KANSAS/DAKOTAS REGION INTO SUNDAY AND THE SURFACE LOW LIFTS NORTHEAST ACROSS WESTERN MN. THE TROUGH TO THE WEST BECOMES NEGATIVELY TILTED DURING THIS PERIOD...AND TAKES MOST OF THE ENERGY NORTHEAST AND IS FASTER WITH COLD FRONTAL PASSAGE SUNDAY NIGHT. THE FRONT SLOWS TO THE EAST AND BECOMES NEARLY STATIONARY THROUGH MIDWEEK AS THE WESTERN CONUS TROUGH LAGS A BIT. THIS WILL MAINTAIN A SOUTHWEST FLOW ALOFT OVER THE EASTERN CWA INTO EARLY NEXT WEEK. MODEL UNCERTAINTY REMAINS DURING THIS PERIOD AND WILL KEEP THE HIGHER PROBABILITIES TO THE EAST AND SOUTH TUESDAY AND WEDNESDAY. WE SHOULD SEE SOME COOLING TO THE AREA...WITH HIGHS EXPECTED TO TRAIL BACK INTO THE 70S IN THE WAKE OF MONDAYS COLD FRONT. THIS HAS BEEN FORECAST BY SOME LONGER TERM ENSEMBLE MODEL FORECASTS FOR THE LAST WEEK OR SO. THIS SHOULD PROMOTE A DRY PERIOD...WITH THE BEST CHANCE OF THIS OCCURRING MONDAY INTO TUESDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1127 PM CDT WED AUG 20 2014 THE MAIN CONCERN CONTINUES TO BE TIMING OF THE HEAVIEST RAINFALL/TSRA DURING THE NEXT 6 HRS WITH TSRA/SHRA ALREADY DEVELOPING ACROSS FAR EASTERN SD AND WC MN AS OF 430Z. THESE STORMS WERE DEVELOPING ON THE NOSE OF THE LLJ WHICH IS PROGGED TO CONTINUE OVERNIGHT AND VEER MORE SW WITH THE BULK OF THE SHRA/TSRA MOVING FROM THE EAST EARLY...THEN MORE SE ACROSS SOUTHERN MN THRU MID MORNING. PREVIOUS TAFS WERE MODIFIED FOR SOME TIMING DIFFERENCES...BUT AGAIN ANY HEAVY RAINFALL WILL BE SHORT LIVED WITH PREVAILING VSBYS ARND 3-5 SM WITH AN OCCASIONAL 1/2 TO 2 SM IN +TSRA/+SHRA THRU 15Z. CIGS WILL BE MORE OF A REFLECTION OF HEAVIER RAINFALL RATES...WITH SOME LOWERING DURING THE TYPICAL MORNING HRS FROM 10-15Z...WITH CIGS LIFTING BY 15-18Z TO VFR. MORE SHRA/TSRA WILL BE POSSIBLE DURING THE AFTN ACROSS WC WI...BUT TIMING AND COVERAGE IS TOO LOW FOR CONTINUING VCSH/VCTS DURING THE AFTN. WINDS WILL BE GENERALLY FROM THE SE/S OVERNIGHT...THEN MORE S/SW THURSDAY MORNING...BEFORE BECOMING LIGHT AND VARIABLE DURING THE LATE AFTN/EVENING. KMSP... BASED ON THE LATEST SHORT TERM MODEL INFORMATION...THE BEST TIME FRAME FOR SHRA/TSRA TO AFFECT KMSP WILL OCCUR AFT 8Z...WITH 10-14Z THE BEST TIME FRAME OF HEAVY RAINFALL WITH IFR CONDS. A GRADUAL IMPROVEMENT IS EXPECTED BETWEEN 15-18Z WITH VFR CONDS EXPECTED BY THE AFTN. WINDS WILL BE GENERALLY FROM THE E/ESE OVERNIGHT...THEN MORE SE/S THURSDAY MORNING...WITH A SHIFT TO THE SW/W IN THE AFTN BEFORE BECOMING LIGHT AND VARIABLE IN THE EVENING. /OUTLOOK FOR KMSP/ FRI...VFR WITH MVFR/TSRA LATE. WINDS NE AT 10 KTS. SAT...MVFR WITH IFR/+TSRA POSSIBLE. WINDS E AT 10G15 KTS. SUN...VFR WITH MVFR/TSRA POSSIBLE. WINDS NW 10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...LS LONG TERM...DWE AVIATION...JLT
Hazardous weather outlook, Aug 20, 7:51 PM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 751 PM CDT WED AUG 20 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 220100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 751 PM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL OCCUR OVERNIGHT WITH SOME STRONG OR SEVERE STORMS...PARTICULARLY OVER SOUTHWESTERN MINNESOTA. ALL STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDICES WILL REACH 95 TO 100 DEGREES OVER PARTS OF CENTRAL AND SOUTH CENTRAL MINNESOTA ON THURSDAY AFTERNOON...GENERALLY FROM THE TWIN CITIES SOUTH TO THE IOWA BORDER AND WEST TO THE SOUTH DAKOTA BORDER. PERIODS OF THUNDERSTORMS ARE EXPECTED FROM THURSDAY THROUGH TUESDAY...WITH THE HIGHEST CHANCES THURSDAY MORNING ACROSS EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN...AND AREA WIDE SATURDAY AND SATURDAY NIGHT. THE THREAT FOR HEAVY RAIN AND LOCALIZED FLASH FLOODING WILL ACCOMPANY THESE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS SOUTHWESTERN MINNESOTA. JLT
In the hours before
Special weather statement, Aug 21, 12:24 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1224 AM CDT THU AUG 21 2014
MNZ054-210600-
LAC QUI PARLE-
1224 AM CDT THU AUG 21 2014
...THUNDERSTORMS DEVELOPING OVER LAC QUI PARLE COUNTY THROUGH 100 AM
CDT...
AT 1218 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES SOUTHWEST OF MADISON...OR 11 MILES NORTHEAST OF
GARY. THIS STORM WAS MOVING NORTHEAST AT 40 MPH.
HAIL UP TO NICKEL SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FLORIDA CREEK WILDLIFE MANAGEMENT AREA.
MADISON AIRPORT.
CERRO GORDO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4517 9609 4516 9605 4504 9590 4483 9624
4490 9638
TIME...MOT...LOC 0524Z 223DEG 34KT 4494 9622
JRBSpecial weather statement, Aug 21, 12:52 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1252 AM CDT THU AUG 21 2014
MNZ047-055-210645-
STEVENS-SWIFT-
1252 AM CDT THU AUG 21 2014
...HEAVY RAIN DEVELOPING OVER STEVENS AND SWIFT COUNTIES THROUGH 145
AM CDT...
AT 1250 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES EAST OF CLINTON. THIS STORM WAS MOVING NORTHEAST
AT 30 MPH.
HAIL UP TO NICKEL SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CHOKIO.
LAKE HATTIE.
ALBERTA.
MORRIS AIRPORT.
MORRIS.
HANCOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...DO NOT DRIVE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4576 9626 4577 9577 4551 9574 4541 9575
4532 9613 4540 9613 4540 9624 4541 9626
TIME...MOT...LOC 0552Z 238DEG 28KT 4545 9629
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 12:24 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 36 min |
| Aug 21, 2:01 AM CDT | Areal Flood Warning | MPX | Stevens, Swift | 6 hr |
| Aug 21, 2:33 AM CDT | Flash Flood Watch | MPX | Anoka, Blue Earth, Carver, Chippewa, Dakota, Douglas and 21 more | 4 hr |
| Aug 21, 2:50 AM CDT | Special Weather Statement | MPX | Brown, Martin, Watonwan | 85 min |
| Aug 21, 3:07 AM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi, Pope, Swift | 83 min |
| Aug 21, 3:53 AM CDT | Areal Flood Warning | MPX | Brown, Watonwan | 5 hr |
| Aug 21, 4:20 AM CDT | Severe Thunderstorm Warning | MPX | Martin | 40 min |
| Aug 21, 4:31 AM CDT | Special Weather Statement | MPX | Blue Earth, Nicollet | 59 min |
| Aug 21, 4:47 AM CDT | Severe Thunderstorm Warning | MPX | Faribault | 43 min |
| Aug 21, 5:10 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Waseca | 50 min |
| Aug 21, 7:16 AM CDT | Heat Advisory | MPX | Blue Earth, Brown, Carver, Dakota, Faribault, Freeborn and 14 more | 13 hr |
| Aug 21, 6:20 PM CDT | Special Weather Statement | MPX | Watonwan | 25 min |
Nearby
Special Weather Statements in Minnesota, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.